Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS La Crosse, WI

August 8, 2000Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2000, 12:17 AM CDT for Buffalo County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2000, 12:17 AM CDT (05:17 UTC)
Expired
Aug 8, 2000, 12:45 AM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 080518
SVRLSE
WIC011-080545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1245 AM CDT

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MODENA...OR ABOUT 10 MILES
  SOUTH OF DURAND...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONDOVI AT 1225 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER INn A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:48 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 9:48 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT MON AUG 7 2000

ATTENTION FOCUSED ON APPROACHING CONVECTION OVER SOUTHERN MN.
CURRENT ZONES STATE THUNDERSTORMS DEVELOPING...AND THIS WILL HAPPEN.
WILL UPDATE ZONES BEFORE MIDNIGHT TO GO CATEGORICAL FOR WESTERN
ZONES.  SHORT TERM FORECAST WILL EMBELLISH ZONE PRODUCT WITH
TIMING UNTIL I DO.

STORMS FEEDING OF VERY JUICY AIRMASS JUST NEAR BOUNDARY ALONG MN/IA
BORDER. CAPE IN THE 1000-2000 J/KG RANGE...SO ENOUGH SUPPORT TO
CONTINUE. AGREE WITH STORM PREDICTION CENTER THAT CURRENT COMPLEX MAY
EVOLVE INTO MORE OF A LINE WITH WIND DAMAGE THE PRIMARY THREAT.  MAY
END UP INCLUDING A WATCH FOR SOME AREAS WITH THE COMING ZONE UPDATE.

.LSE...NONE.

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:52 AM CDTSevere Thunderstorm WarningARXClark38 min
Aug 8, 5:09 PM CDTSevere Thunderstorm WarningARXTaylor51 min
Aug 8, 6:00 PM CDTSevere Thunderstorm WarningARXTaylor60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.